She continued to have hematochezia and transfusion-dependent anemia, requiring over 70 units of packed red blood cells through the next 4 weeks of her hospitalization. After repeated interventions including a colonoscopy and radiologic guided embolization were unsuccessful, an ileocecectomy was recommended; however, the patient's family declined surgical management given her high perioperative risk. High-dose steroid therapy with IV dexamethasone 100 mg daily for 3 days, followed by IV methylprednisolone 120 mg daily for 2 weeks, and a prolonged prednisone taper was implemented. A multidisciplinary conference discussed the utility of infliximab therapy in the management of colonic SJS/TEN. It was decided that the risks of further immunosuppression outweighed any benefits because her bleeding had not slowed in response to corticosteroid therapy. The patient ultimately died on hospital day 72 after developing septic shock refractory to vasopressors.
By contrast to the simultaneous presentation of epidermal, conjunctival, oropharyngeal, and urogenital lesions, individuals with colonic SJS/TEN have been reported to develop signs of GI bleeding 2–3 weeks after the appearance of skin lesions.9 Owing to the high morbidity and mortality associated with colonic SJS/TEN, a prompt diagnosis is important, although an evidence-based treatment algorithm is yet to be defined. The offending agent should be discontinued and admission to the burn intensive care unit is recommended for wound management, monitoring of fluid and electrolyte balance, and nutritional support. Treatment with high-dose corticosteroids and IVIG should be considered, although monotherapy with systemic corticosteroids is not recommended because of the lack of evidence to support their benefit and potential risks including higher rates of infection and complications.11,12
The use of adjunctive therapies targeting cytokines involved in the pathogenesis of SJS/TEN such as anti-TNF-α agents remains understudied.12 A single randomized controlled trial evaluating the use of etanercept vs corticosteroids in the treatment of SJS/TEN showed that individuals treated with etanercept had shorter time to skin healing and a lower incidence of GI bleeding compared to the corticosteroid group (2.6% vs 18.2%, P = 0.003).14 Because etanercept is an anti-TNF-α agent that is not effective in the treatment of GI conditions including inflammatory bowel disease, it is difficult to say whether the reduced incidence of GI bleeding is a result of TNF blockade vs increased risk of GI bleeding from corticosteroids.14,15 Several case reports describe promising results with the use of infliximab as a therapeutic alternative for SJS/TEN, but its utility in management of GI complications is not known.16,17 Although the same pathophysiologic mechanism presumably underlies the dermatologic and GI manifestations of SJS/TEN, it is difficult to advocate for the use of long-acting immunosuppression when the most common cause of death in patients with SJS/TEN is infection due to disrupted mucocutaneous barriers.18
Early surgical intervention in the setting of refractory GI bleeding with colonic SJS/TEN should be considered. Six individuals of similar age and comorbidity profile to our patient experienced life-threatening GI bleeding from colonic SJS/TEN. Three were managed exclusively medically with corticosteroids and IVIG, and 3 received corticosteroids before undergoing bowel resection for colonic SJS.9,19 All 3 surgically managed patients survived to hospital discharge, but only one treated medically survived.9
Reports of colonic SJS in the literature reinforce its poor prognosis, particularly among patients with advanced age and comorbidities.20 Our case provides a valuable example of the GI manifestations of SJS/TEN and a review of potential management options. Clinicians must maintain a high index of suspicion for GI involvement of SJS/TEN in individuals who develop diarrhea or GI bleeding several weeks after the appearance of SJS/TEN skin lesions. The use of anti-TNF agents in catastrophic hematochezia secondary to colonic SJS has not yet been evaluated, but surgical management of the bleeding lesions of colonic SJS may provide superior survival outcomes to current medical therapies.
Author contributions: All authors contributed equally to this manuscript. KN Weaver is the article guarantor.
Acknowledgments: We would like to thank Dr. John Woosley for the contribution of histologic slides.
Financial disclosure: HH Herfarth has received consulting fees from Alivio, AMAG, Finch, Gilead, Merck, Pfizer, Celltrion, Lycera, Boehringer Ingelheim, and Seres and research support from Pfizer and Artizan. JD Claytor and KN Weaver report no disclosures or conflicts of interest relevant to this study.
Informed consent could not be obtained from the family of the deceased. All identifying information has been removed from this case report to protect patient privacy.
1. Harris V, Jackson C, Cooper A. Review of toxic epidermal necrolysis. Int J Mol Sci. 2016;17:E2135.
2. Zimmermann S, Sekula P, Venhoff M, et al. Systemic immunomodulating therapies for Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatol. 2017;153:514–22.
3. Chung WH, Wang CW, Dao RL. Severe cutaneous adverse drug reactions. J Dermatol. 2016;43:758–66.
4. Majima Y, Ikeda Y, Yagi H, Enokida K, Miura T, Tokura Y. Colonic involvement in Stevens-Johnson syndrome-like mucositis without skin lesions. Allergol Int. 2015;64:106–8.
5. Sakai N, Yoshizawa Y, Amano A, et al. Toxic epidermal necrolysis complicated by multiple intestinal ulcers. Int J Dermatol. 2008;47:180–2.
6. Zweiban B, Cohen H, Chandrasoma P. Gastrointestinal involvement complicating Stevens-Johnson syndrome. Gastroenterology. 1986;91:469–74.
7. Chosidow O, Delchier JC, Chaumette MT, et al. Intestinal involvement in drug-induced toxic epidermal necrolysis. Lancet. 1991;337:928.
8. Beck MH, Portnoy B. Severe erythema multiforme complicated by fatal gastrointestinal involvement following co-trimoxazole therapy. Clin Exp Dermatol. 1979;4:201–4.
9. Brown CS, Defazio JR, An G, et al. Toxic epidermal necrolysis with gastrointestinal involvement: A case report and review of the literature. J Burn Care Res. 2017;38:e450–5.
10. Fortinsky KJ, Fournier MR, Saloojee N. Gastrointestinal involvement in Stevens-Johnson syndrome: Prompt recognition and successful treatment. Int J Colorectal Dis. 2013;28:285–6.
11. Jha AK, Suchismita A, Jha RK, Raj VK. Spectrum of gastrointestinal involvement in Stevens—Johnson syndrome. World J Gastrointest Endosc. 2019;11:115–23.
12. Schneider JA, Cohen PR. Stevens-Johnson syndrome and toxic epidermal necrolysis: A concise review with a comprehensive summary of therapeutic interventions emphasizing supportive measures. Adv Ther. 2017;34:1235–44.
13. Bastuji-Garin S, Fouchard N, Bertocchi M, et al. Scorten: A severity-of-illness score for toxic epidermal necrolysis. J Invest Dermatol. 2000;115:149–53.
14. Wang CW, Yang LY, Chen CB, et al. Randomized, controlled trial of TNF-alpha antagonist in CTL-mediated severe cutaneous adverse reactions. J Clin Invest. 2018;128:985–96.
15. Sandborn WJ, Hanauer SB, Katz S, et al. Etanercept for active crohn's disease: A randomized, double-blind, placebo-controlled trial. Gastroenterology. 2001;121:1088–94.
16. Patmanidis K, Sidiras A, Dolianitis K, et al. Combination of infliximab and high-dose intravenous immunoglobulin for toxic epidermal necrolysis: Successful treatment of an elderly patient. Case Rep Dermatol Med. 2012;2012:915314.
17. Gaitanis G, Spyridonos P, Patmanidis K, et al. Treatment of toxic epidermal necrolysis with the combination of infliximab and high-dose intravenous immunoglobulin. Dermatology (Basel). 2012;224:134–9.
18. de Prost N, Ingen-Housz-Oro S, Duong Ta, et al. Bacteremia in Stevens-Johnson syndrome and toxic epidermal necrolysis: Epidemiology, risk factors, and predictive value of skin cultures. Medicine (Baltimore). 2010;89:28–36.
19. Carter FM, Mitchell CK. Toxic epidermal necrolysis—an unusual cause of colonic perforation. Report of a case. Dis Colon Rectum. 1993;36:773–7.
20. Sekula P, Dunant A, Mockenhaupt M, et al. Comprehensive survival analysis of a cohort of patients with Stevens-Johnson syndrome and toxic epidermal necrolysis. J Invest Dermatol. 2013;133:1197–204.